Pramipexole

Last year I suffered from restless leg syndrome for about 7 months.

After seeing my consultant is was agreed that I take 0.088mg of pramipexole (mirapexin) to try and enable me to sleep. It worked. Brilliant. Slept every night since. Saw my consultant the next month and he decided on a program of increasing the dosage. I got up to 0.52mg slow release which I took at night. I noticed that my tremors were getting worse and dyskinesia playing up as well but tried to keep going as per instructions. The program was to increase the tablets by 2 every 2 weeks until I ws taking a maximum of 6. Well, after only 2 nights of 1 x .52mg my life turned into a nightmare. My tremors had gone sky high, dyskinesia in right leg extremely painful culminating in a dystonia attack on my neck which spread into my cranium and I was in agony. Heat pad applied and after about 20 minutes dystonia lessened and eventually stopped leaving me with a slight headache.

I have great faith in my consultant but they don't always get it right. The idea of increasing the mirapexin was to reduce the sinemet I am currently taking. A great idea but just far too quickly.

I, having discussed this with my GP, am going back to basics i.e. 0.088mg which I started on. That way I will hopefully still sleep but not have any adverse effects during the day. I hope this will help anyone else on a similar program.

A side issue - my wife told me she was getting depressed watching how these tabs were affecting me. I was so busy trying to cope that I did not notice. I think it is worth remembering that carers have a hard time as well. I know Elaine feels inadequate at times regards my PD. Frustration is a 2 way street. Sometimes carers are not given the acknowledgement that they deserve.

10 Replies

oldestnewest
  • Sounds like a mess. I have Ropinirole for RLS which mainly affects me at night. Although I have been on Ropinirole for over 10 years, I haven't had the side effects that others have reported. I now have an 8mg slow release in the morning and a 1mg at midnight. Seems to work OK

  • I agree that care givers need to be supported and remembered also.

    I just recently reminded my husband that he can no longer "read me" by my expressions, he thanked me for reminding him.

    I had the same problem with Requip. As my meds were increased by symptoms got worse. A side effect of PD meds is PD symptoms.

    I have thought about a med for my restless legs, but am afraid of trying any other meds.

    Thank you for sharing your experience.

  • thank you all, this explains alot. the only med i am on so far is mirapixen which has been increased recently and my tremours have gotten worse and ive fallen few times.. to be honest my doc admits pd is not his speciality and as newly dx only seen my consultant the day he gave me the good news,,, i have the email addresses of local pd nurses but didnt want to bother them,

  • Quick, find yourself a "movement disorder specialist" if you can. Neurologist treat so many issues, if you live in an urban area you can usually find the specialist you need.

  • I agree with moonswife. GET A NEUROLOGIST IMMEDIATELY. Ask your primary for a referral to one who specializes in PD. If he/she doesn't know of one (which he/she should), when you call a neurologist's office, tell them you are looking for someone who specializes in PD. Also, you can go on line to the various Parkinson's sites and check the site for referrals. My husband's GP kept telling him it was depression. I finally told my husband if he didn't get a referral to a neurologist, I was setting an appointment for him. At last, after eight months of BS from his GP, he was finally referred to a neurologist (the same one I would have selected).

  • Run, don't walk, to a Neurologist who specializes in movement disorders. It believe it is critical piece to living life with PD..

  • Bother them, please. They are there to help and are very knowledgable. On a practical level probably know more than the consultants as they deal with problems at grass root level. If you don't bother them they may lose their job if their bosses think they are underused. Plus, you owe it to yourself.

  • Drew I was put on those tablets and nearly lost my life things got so bad..But Im not going to dwel on that. I just wanted to thank you for what you said about your wife.My husband fusses about me all the time and recently it has got on my nerves.I have never thought of the parkinsons having that kind of affect on him so the next time he asks if im ok I shall think twice befor I snap an answer at him .Thanks again

  • What most doctors keep forgetting, is that every patient has a different level of tolerance for certain medications. I personally react to some medications that everyone takes with no problems. The doctor keeps trying to tell me, the symptoms will pass. I tell him that I will give it a certain amount of time and if the symptoms persist, I will stop the medication. Don't make yourself miserable by taking something that does not agree with you.

  • I don't. I was very proactive while talking to the GP and for once they listened and surprisingly agreed with me. After 13 years of living with this bloody awful disease I know my body/reactions to meds far more than the medics. Hopefully the nightmare is over for the time being. Watch this space.....

You may also like...